Virginia, 2019

Damaging Winds in Virginia, July 31, 2019

July 31, 2019 · NWS MRX · 2 events in 1 county or zone

A few thunderstorms developed over the higher terrain across the region and strengthened while drifting slowly northeast. Damaging wind gusts developed with these isolated storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms developed over the higher terrain across the region and strengthened while drifting slowly northeast. Damaging wind gusts developed with these isolated storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 2:09 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 31, 2:09 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
309 PM EDT Wed Jul 31 2019

.SHORT TERM...(Tonight and Thursday)...
Upper and mid-level trough axis remains across the area tonight
and Thursday with some ridging and subsidence building in on the
west side of this axis. Expect convective activity to decrease
quickly after sunset with the loss of daytime heating. Areas that
receive rainfall this evening and have a clearing sky will likely
see some areas of fog late tonight and Thursday morning. This
seems most likely across western portions of the forecast area and
the Sequatchie Valley where mid-level subsidence and drying will
be most pronounced. Further east, questions exist about the extent
of a mid-level cloud deck late tonight and early Thursday which
could inhibit fog like the past few mornings.

Longwave troughing remains across the forecast area on Thursday.
The GFS, NAM, and ECMWF all show a small shortwave dropping
southeastward through the upper-level NW flow toward the region
Thursday afternoon. This should allow for an increase in afternoon
thunderstorms along and east of the trough axis across much of
the area. Lower PoPs are expected across the far NW portions of
the forecast area where subsidence will be stronger; however, will
keep chance PoPs for these areas due to the uncertainty of exact
placement of the trough axis and because of higher elevations
aiding thunderstorms coverage along the northern Cumberland
Plateau. HREF places MLCAPE between 1500 and 2000 J/Kg across the
valley and eastern mountains with lower values near 1000 J/Kg
across the northern Cumberland Plateau. Deep layer shear remains
weak near 10 to 20 kt which will favor primarily ordinary pulse
convection. Localized severe downburst winds appear probable with
DCAPE of 1100 to 1300 J/Kg across much of the forecast area. PW
values of 1.3 to 1.6 inches are not anomalous for this time of
year, so any excessive rain threat appears low. Any localized
flash flood risk would be primarily across regions with low FFG
near urban areas and would be aided by slow movement of
thunderstorms. Thunderstorm activity should quickly diminish after
sunset as instability decreases with the loss of daytime heating
and weak subsidence in the wake of the departing shortwave trough.

.LONG TERM...(Thursday night through Wednesday)...
There will be little change in the large scale pattern across the
country through the long term period as a large high pressure
ridge over the Southwest and another ridge over the western
Atlantic will result in a blocking pattern and a broad trough over
the eastern US. The clockwise flow around the Atlantic ridge will
supply deep moisture to the Carolinas and Southern Appalachians,
with our area on the western edge. With this pattern we can expect
to see mainly scattered diurnal showers and thunderstorms each
day, with the highest chances in the mountains along the NC border
and the lowest chances along the Plateau. One period of enhanced
rain chances appears to be on Sunday afternoon as a shortwave
trough moves through the larger trough, providing a little better
synoptic lift and drawing the deep moisture farther north and
west. Some slight eastward progression of the longwave trough may
occur on Tuesday and Wednesday, and with the models showing the
trough axis to our east, PoPs will be lowered to slight chances
those days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  70  88 /  20  30  20  30
Knoxville McGhee Tyson Airport, TN  68  87  68  86 /  20  30  20  30
Oak Ridge, TN                       68  88  68  88 /  20  30  20  30
Tri Cities Airport, TN              65  86  64  86 /  20  50  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JB/DGS
Hazardous weather outlook, Jul 31, 2:24 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 PM EDT Wed Jul 31 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
324 PM EDT Wed Jul 31 2019 /224 PM CDT Wed Jul 31 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms can be expected, especially
this afternoon into early evening. A few of these thunderstorms
may become strong, with locally damaging winds and torrential
downpours. The primary impacts will be a few downed trees,
localized power outages, and localized flooding, primarily in
urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms can be expected Thursday
afternoon into early evening. A few of these thunderstorms may
become strong, with locally damaging winds and torrential
downpours. The primary impacts will be a few downed trees,
localized power outages, and localized flooding, primarily in
urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to submit any reports of severe weather through the web by going
to www.weather.gov/mrx/SpotterReports.

In the hours before

Special weather statement, Jul 31, 4:18 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Wed Jul 31 2019

TNZ035-067-312145-
Roane TN-Morgan TN-
518 PM EDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORGAN AND NORTH
CENTRAL ROANE COUNTIES UNTIL 545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rockwood, Harriman, Oakdale and Pine Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 8465 3598 8471 3608 8456 3592 8448
TIME...MOT...LOC 2118Z 230DEG 9KT 3597 8464

Garuckas
Special weather statement, Jul 31, 4:32 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
532 PM EDT Wed Jul 31 2019

TNZ046-047-312200-
Northwest Carter TN-Southeast Carter TN-
532 PM EDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER COUNTY UNTIL 600
PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabethton, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elizabethton, Central, Hampton and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8228 3633 8230 3643 8214 3626 8208
TIME...MOT...LOC 2132Z 253DEG 7KT 3631 8223

Garuckas
Special weather statement, Jul 31, 4:35 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
535 PM EDT Wed Jul 31 2019

VAZ008-312200-
Washington VA-
535 PM EDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 600 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abingdon, Glade Spring, Lindell and Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3671 8196 3681 8197 3688 8179 3679 8170
      3673 8167
TIME...MOT...LOC 2134Z 259DEG 8KT 3676 8190

Garuckas
Special weather statement, Jul 31, 4:39 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
539 PM EDT Wed Jul 31 2019

TNZ071-073-312215-
NW Blount TN-North Sevier TN-
539 PM EDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND WEST
CENTRAL SEVIER COUNTIES UNTIL 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Eagleton Village, or 11 miles east of Maryville, moving
east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pigeon Forge, Townsend, Wears Valley, Roundtop Mountain State Park
and Walland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3569 8384 3580 8383 3583 8360 3569 8362
      3567 8375
TIME...MOT...LOC 2139Z 272DEG 11KT 3575 8377

Garuckas
Special weather statement, Jul 31, 4:59 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
559 PM EDT Wed Jul 31 2019

VAZ008-312230-
Washington VA-
559 PM EDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON COUNTY
UNTIL 630 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chilhowie. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Glade Spring and Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3672 8186 3682 8183 3684 8174 3679 8170
      3672 8166
TIME...MOT...LOC 2158Z 284DEG 2KT 3678 8178

Garuckas
Special weather statement, Jul 31, 5:01 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
601 PM EDT Wed Jul 31 2019

VAZ006-312230-
Russell VA-
601 PM EDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
630 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Davenport, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Honaker and Dye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8189 3705 8183 3702 8181 3700 8204
      3704 8206 3705 8204 3707 8202 3709 8202
      3712 8201 3713 8199 3712 8197 3713 8196
      3713 8193 3714 8190
TIME...MOT...LOC 2201Z 254DEG 8KT 3705 8201

Garuckas

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 31, 5:23 PM EST
Where
Washington County, 0.89 mi NE of Glade Spg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.790, -81.770

Two trees were reported down in Glade Springs and the surrounding vicinity.

Thunderstorm Wind, Washington

When
July 31, 5:35 PM EST
Where
Washington County, 1.11 mi E of Glade Spg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.780, -81.760

One tree was reported down on Glove Road on the southeast side of Glade Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832824, 832825.